Texas, 2016Damaging Wind in Texas, October 20, 2016
October 20, 2016 · NWS BRO · 1 event in 1 county or zone
Ahead of and along a cold front, thunderstorms developed across Hidalgo County. Some of these thunderstorms became strong and produced strong and gusty winds that caused damage in western Hidalgo County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of and along a cold front, thunderstorms developed across Hidalgo County. Some of these thunderstorms became strong and produced strong and gusty winds that caused damage in western Hidalgo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 20, 2:43 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 20, 2:43 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
343 PM CDT Thu Oct 20 2016
SHORT TERM (Now through Friday Night): The cold front continue to
march through the Hill Country and approaching Deep South Texas.
The front will likely reach Deep South Texas around and after
sunset. An inverted trough the coastal waters and extreme West
Gulf of Mexico has been a focus for showers and thunderstorms
today. Some compressional heating ahead of the front and limited
shower activity have allowed a few locations to the reach the
lower to mid 90s this afternoon. The cold front will finally pass
through the region later this evening, with a final round of
showers lingering near coast over coastal waters through Friday
morning. Most significant cold air advection will reach the area
Friday morning after sunrise. As a result, lows tonight may drop
to the mid 60s. The frontal zone is expected to slow and
remain around KBRO through Friday. This will keep the threat for
showers continuing for the lower valley near the coast on Friday.
The rest of the region will see gradual clearing as the drier air
moves in with the core of the surface high.
LONG TERM (Saturday through Wednesday Night): The associated
trough axis will slowly shift east through the weekend. Thickness
layers will increase on Sunday with the upper level ridge axis
builds over the Southern Plains late Saturday through Monday.
Moisture return becomes an issue next week as models reveal some uncertainty
Monday through Wednesday of next week.
Meanwhile, Saturday morning will start cool start and remain dry
as high pressure remain in play at the surface and aloft. Surface
high will build over Central Gulf Coast on Saturday but shift east
Sunday through Monday. As a result, dry will retreat and shallow
moisture return Sunday and deep moisture Monday and Tuesday.
GFS continue to trend a more aggressive with deeper moisture and
higher pops than Euro. A weak short wave is expected to track on
front side of ridge from Big Bend to Central Texas may provide
lift over forecast area Monday and Tuesday. Will maintain 20 POPS
for next week during this time. The rest of the week with remain
dry as a ridge builds over Western Texas and NW Mexico.
MARINE:(Now through Friday night): Winds will remain light
through sunset with seas around 2 feet. The cold front will track
across the coastal waters later this evening with a surge of
northerly winds reaching 20 knots. Small Craft Advisories remain
posted this evening through Friday. Gusty north winds will build
seas up to 8 to 9 feet offshore through the short term period. The
front is also expected to be accompanied scattered showers and a
few thunderstorms.
Saturday through Monday night...Surface high will build over the
northwest Gulf and allow winds and seas will gradual lower Friday
night into Saturday. Small craft advisories to linger into Friday
night with seas slower to lower. High pressure builds over the
Gulf Sunday then moves east next week with a moderate east to
southeast flow returning. Some showers or even a few thunderstorms
may enter the picture next Sunday night trough Tuesday as Gulf
moisture returns along with the southeast flow.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory for winds from 10 PM this evening to 4 PM
CDT Friday for GMZ130-132-135.
Small Craft Advisory from 10 PM this evening to 7 PM CDT Friday
for GMZ150-155-170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
99/99Hazardous weather outlook, Oct 20, 3:06 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
ISSUED BY NATIONAL WEATHER SERVICE NEW ORLEANS LA
406 PM CDT THU OCT 20 2016
TXZ248>255-212115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
406 PM CDT THU OCT 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...TONIGHT
THE RIP CURRENT RISK WILL RISE TO MODERATE OR HIGH AFTER SUNSET
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ELEVATED RISK FOR RIP CURRENTS IS LIKELY FRIDAY AND SATURDAY IN
THE WAKE OF THE COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-TXZ256-257-212115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-COASTAL WILLACY-COASTAL CAMERON-
406 PM CDT THU OCT 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TONIGHT
A COLD FRONT WILL MOVE ACROSS THE MARINE AREAS AFTER SUNSET
TONIGHT. SMALL CRAFT ADVISORIES HAVE BEEN ISSUED AS WINDS INCREASE
TO 20 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 20, 3:58 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
458 PM CDT THU OCT 20 2016
TXZ250-251-202230-
KENEDY TX-BROOKS TX-
458 PM CDT THU OCT 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KENEDY AND EAST
CENTRAL BROOKS COUNTIES UNTIL 530 PM CDT...
AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SARITA...MOVING SOUTHWEST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SARITA AND KENEDY COUNTY SHERIFFS OFFICE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2725 9772 2694 9784 2706 9816 2725 9799
2721 9799 2721 9797 2723 9795 2724 9792
2724 9786 2725 9785 2724 9784 2725 9782
2727 9781 2727 9780 2728 9779
TIME...MOT...LOC 2157Z 023DEG 28KT 2723 9785
69Special weather statement, Oct 20, 4:16 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
516 PM CDT THU OCT 20 2016
TXZ250-251-253-202245-
KENEDY TX-HIDALGO TX-BROOKS TX-
516 PM CDT THU OCT 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STARR...WEST CENTRAL
KENEDY...SOUTHEASTERN BROOKS AND NORTH CENTRAL HIDALGO COUNTIES UNTIL
545 PM CDT...
AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RACHAL...MOVING SOUTH AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ENCINO...RACHAL AND EL COYOTE RANCH AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2696 9787 2665 9800 2678 9831 2678 9833
2706 9811
TIME...MOT...LOC 2215Z 020DEG 18KT 2690 9807
69Thunderstorm Wind, Hidalgo
- When
- October 20, 4:17 PM CST to 4:22 PM CST
- Where
- Hidalgo County, 6.25 mi N of Lindsay Gardens
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 26.370, -98.330
Hidalgo County Emergency Manager reported thunderstorm wind damage in the Las Canas subdivision (colonia). A roof was blown off a carport, a sheet of a tin roof was lifted on a mobile home and power lines were down. Homes in the neighborhood typically are very poorly built; other nearby residences were not impacted by the winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Pennsylvania, October 20 to 21, 20161 death · $39 million · 83 kt wind · 7 events
- Rip Current in Guam, October 20 to 23, 20162 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, October 20, 2016$157,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Kentucky, October 20, 2016$50,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, October 20, 2016$40,000 · 1 in hail · 6 events
- Hail and Damaging Winds in West Virginia, October 20, 2016$1,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in West Virginia, October 20, 2016$4,000 · 1.5 in hail · 4 events
- Frost and Freeze in Utah, October 20, 20161 event
- High Wind in Texas, October 20, 201652 kt wind · 1 event
- Damaging Wind in Texas, October 20, 201652 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, October 20, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660907.